Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 101, NWS State College, PA

July 23, 2017Lycoming County, Montour County, Northumberland County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 23, 2017, 6:00 PM EDT for Lycoming County, Montour County, Northumberland County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 6:00 PM EDT (22:00 UTC)
Expired
Jul 23, 2017, 7:00 PM EDT
In force
60 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lycoming County, PA, Montour County, PA, Northumberland County, PA

The radar

The State College radar (KCCX), 110 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WUUS51 KCTP 232200
SVRCTP
PAC081-093-097-232300-
/O.NEW.KCTP.SV.W.0101.170723T2200Z-170723T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
600 PM EDT SUN JUL 23 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northwestern Northumberland County in central Pennsylvania...
  Southeastern Lycoming County in north central Pennsylvania...
  Northwestern Montour County in central Pennsylvania...

* Until 700 PM EDT

* At 559 PM EDT, a severe thunderstorm was located over
  Loyalsockville, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Montoursville, Williamsport, Montgomery, Lairdsville, Muncy,
  Exchange, Biggertown, Delaware Run, Watsontown and Barbours.

For those driving on Interstate 80, this includes areas between the
Milton-Williamsport and Limestoneville exits, specifically near mile
marker 213.

This includes Interstate 180 from mile markers 1 to 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 4125 7648 4120 7654 4115 7661 4116 7664
      4114 7663 4103 7682 4112 7690 4114 7690
      4114 7691 4135 7709 4146 7692
TIME...MOT...LOC 2159Z 319DEG 12KT 4135 7695 

HAIL...1.00IN
WIND...60MPH
 
$$

Martin
1 follow-up statement
401 
WWUS51 KCTP 232221
SVSCTP

Severe Weather Statement
National Weather Service State College PA
621 PM EDT SUN JUL 23 2017

PAC081-093-097-232300-
/O.CON.KCTP.SV.W.0101.000000T0000Z-170723T2300Z/
Northumberland PA-Lycoming PA-Montour PA-
621 PM EDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHWESTERN NORTHUMBERLAND...SOUTHEASTERN LYCOMING AND
NORTHWESTERN MONTOUR COUNTIES...

At 620 PM EDT, a severe thunderstorm was located over Loyalsockville,
moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Montoursville, Williamsport, Montgomery, Lairdsville, Muncy,
Exchange, Biggertown, Delaware Run, Watsontown and Barbours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 4125 7648 4120 7654 4115 7661 4116 7664
      4114 7663 4103 7682 4112 7690 4114 7690
      4114 7691 4135 7709 4146 7692
TIME...MOT...LOC 2220Z 319DEG 12KT 4130 7689 

HAIL...1.00IN
WIND...60MPH
 
$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:22 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 23, 3:22 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service State College PA
322 PM EDT Sun Jul 23 2017

.SYNOPSIS...
A frontal boundary will remain in the vicinity of Pennsylvania
through Monday...touching off scattered to numerous showers and
strong thunderstorms...some with heavy downpours through late
tonight and early Monday morning. Another round of showers and
thunderstorms is expected on Monday before high pressure builds
into the region by the middle of next week. A cold front will
likely push southeast in the state toward the end of next week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Ridging aloft with deepest layer moisture pooled to the south of
quasi-stationary front draped across central PA this afternoon.
Still sufficient moisture for isold to sct coverage of showers
and now isold tstorms tracking into the Laurel Highlands.
Boundary layer winds still extremely weak, so the main threat
from any of these slow movers is a locally heavy downpour
through late afternoon. NCAR ensemble CAPEs still pointing
toward near 2000 J/kg values and although speed shear is a bit
lacking for a hail threat late this afternoon and early evening.

By early to mid evening, however, increasing large scale
forcing ahead of approaching upper trough should will support
increasing coverage of showers/ thunderstorms with more
organized and possibly training clusters of storms expected.
CAMs have been latching onto this idea since the overnight, and
painting 2-4" amounts over portions of the middle to lower Susq
River Valley. Some of these areas have 3 hr FFG values as low as
1.5". Coordinated a FF Watch for my east central and southeast
Counties with BGM and PHI...focusing on the evening to overnight
timeframe for greatest heavy rainfall threat (running from 21z
through 09z Mon).

Lesser threat of severe given absence of boundary layer winds,
but some storms could produce strong downbursts as well from
impressive water loading. Locally heavy rain and FF threat
lasts into the pre dawn hours, especially middle to lower Susq.
which CAMs suggest will see multiple rounds/clusters with
potentially heavy rainfall.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Upper trough will pivot through on Monday, bringing a good
chance of additional showers/storms to northeast Pa, while large
scale subsidence in its wake is likely to suppress convection
across the southwest part of the state. With the exception of
northeast Pa, Monday should feature more sunshine than today, as
much lower PW air finally flows into the region.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Not a lot of change from yesterday. Still going mainly
with dry conditions Tuesday into Wed. Did lower temperatures
a degree or so on Tue, given concern for some clouds and
lack of real strong cool push. Also models show pair of weak
lows just inland from the south shore of the lower Great
Lakes, not sure what to make of this. A strange summer lately.

Still expecting showers and storms on Thursday into the first
part of Friday, with the next cold front.

Went with mainly dry conditions after early Friday.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Quasi-stationary frontal boundary draped across central PA will
continue to be the focus for scattered showers through the
this afternoon. Diurnal heating/destabilization, combined with
large scale forcing ahead of approaching upper trough, should
support fairly widespread tstorm development this afternoon
and evening - especially over eastern half - with local
restrictions.

Tonight, restrictions return in wake of trough axis, with IFR
conditions likely in the north and east, and MVFR in the central
mountains.

.OUTLOOK...

Tonight...Cig restrictions likely. Scattered TSRA/SHRA.

Mon...AM restrictions likely. Scattered TSRA.

Tue-Wed...AM restrictions north/west. Otherwise no sig wx.

Thu-Fri...Chance of afternoon TSRA/SHRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for PAZ028-041-042-046-
049>053-056>059-063-065-066.

&&

SYNOPSIS...DeVoir
NEAR TERM...DeVoir
SHORT TERM...DeVoir
LONG TERM...Martin
AVIATION...DeVoir/RXR
Hazardous weather outlook, Jul 23, 5:16 PM EDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
516 PM EDT Sun Jul 23 2017

PAZ012-027-028-036-041-042-045-046-049>053-056>059-063>066-242130-
Northern Clinton-Mifflin-Juniata-Franklin-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
516 PM EDT Sun Jul 23 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong thunderstorms with gusty winds and hail are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010-011-017>019-024>026-033>035-037-242130-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-
Tioga-
516 PM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong thunderstorms with gusty winds and hail are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 2:52 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service State College PA
252 PM EDT SUN JUL 23 2017

PAZ006-037-231930-
Potter PA-Tioga PA-
252 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 330 PM EDT...

At 252 PM EDT, Doppler radar indicated a strong thunderstorm over
Galeton, moving southeast at 15 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Wellsboro, Leetonia, Galeton, Leonard Harrison State Park and Gaines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4166 7778 4184 7776 4185 7723 4156 7731
TIME...MOT...LOC 1852Z 274DEG 14KT 4175 7768

Martin
Special weather statement, Jul 23, 3:29 PM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service State College PA
329 PM EDT SUN JUL 23 2017

PAZ006-037-232015-
Potter PA-Tioga PA-
329 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 415 PM EDT...

At 328 PM EDT, Doppler radar indicated a strong thunderstorm near
Whitesville, moving southeast at 25 mph. This storm has made damage
in New York state, but may be weakening slightly. If the storm stays
intense, a severe thunderstorm warning may be necessary for northern
Tioga County. Nickel size hail and wind gusts greater than 50 MPH
are possible.

Locations impacted include...
Elkland, Harrison Valley, Lawrenceville, Gaines, Westfield,
Keeneyville, Knoxville, Osceola and Tioga Junction.

LAT...LON 4177 7753 4200 7785 4200 7696
TIME...MOT...LOC 1928Z 296DEG 23KT 4206 7770

Dangelo
Special weather statement, Jul 23, 3:57 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service State College PA
357 PM EDT SUN JUL 23 2017

PAZ037-041-232030-
Northern Lycoming PA-Tioga PA-
357 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL CONTINUE TO AFFECT PARTS OF NORTHERN
LYCOMING AND TIOGA COUNTIES UNTIL 430 PM EDT...

At 356 PM EDT, Doppler radar indicated a strong thunderstorm over
Morris, moving southeast at 25 mph. Wind gusts of 50 to 55 mph are
possible. This storm has weakened recently, but may re-intensify.

Locations impacted include...
Ralston, Ogdensburg, Blossburg, Morris, Arnot, Buttonwood, Liberty
and Ski Sawmill Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.

&&

LAT...LON 4168 7688 4161 7688 4149 7694 4148 7721
      4159 7744 4175 7720
TIME...MOT...LOC 1956Z 296DEG 23KT 4164 7725

Dangelo
Special weather statement, Jul 23, 5:00 PM EDT, 1 hour before
Special Weather Statement
National Weather Service State College PA
500 PM EDT SUN JUL 23 2017

PAZ037-232130-
Tioga PA-
500 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 530
PM EDT...

At 459 PM EDT, Doppler radar indicated a strong thunderstorm near
Mansfield, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Mansfield, Keeneyville, Millerton, Tioga, Roseville, Tioga Junction
and Mansfield University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4199 7692 4176 7689 4184 7744 4200 7709
      4200 7693
TIME...MOT...LOC 2059Z 330DEG 21KT 4186 7705

Martin
Special weather statement, Jul 23, 5:17 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service State College PA
517 PM EDT SUN JUL 23 2017

PAZ057-059-066-232145-
Lancaster PA-Lebanon PA-Dauphin PA-
517 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER...LEBANON...
AND DAUPHIN COUNTIES UNTIL 545 PM EDT...

At 517 PM EDT, Doppler radar indicated a strong thunderstorm over
Hummelstown, moving southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Hummelstown, Palmyra, Colonial Park, Middletown, Elizabethtown,
Harrisburg, Linglestown, Progress, Steelton, Hershey, Skyline View,
Timber Hills, Lawnton, Lawn, Bressler-Enhaut-Oberlin, Rutherford,
Bainbridge, Penbrook, Highspire and Mount Gretna Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4010 7669 4013 7674 4017 7675 4020 7680
      4020 7682 4029 7689 4040 7671 4025 7641
      4007 7668
TIME...MOT...LOC 2117Z 330DEG 49KT 4027 7674

Martin
Special weather statement, Jul 23, 5:34 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service State College PA
534 PM EDT SUN JUL 23 2017

PAZ063>065-232200-
York PA-Adams PA-Cumberland PA-
534 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK...ADAMS...AND
CUMBERLAND COUNTIES UNTIL 600 PM EDT...

At 533 PM EDT, Doppler radar indicated a strong thunderstorm over
Boiling Springs, moving south at 15 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Mechanicsburg, Carlisle, Siddonsburg, Boiling Springs, Dover, New
Kingstown, Dillsburg, Mount Holly Springs, Lake Meade, Franklintown,
York Springs, Wellsville, Messiah College, Penn State Dickinson
School Of Law and Ski Roundtop Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4020 7722 4025 7700 4000 7683 3999 7715
TIME...MOT...LOC 2133Z 008DEG 12KT 4016 7716

Martin

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:54 PM EDTAreal Flood AdvisoryCTPSomerset3 hr
Jul 23, 2:27 PM EDTFlash Flood WatchCTPAdams, Cameron, Clinton, Columbia, Cumberland, Dauphin and 17 more18 hr
Jul 23, 2:47 PM EDTSpecial Weather StatementCTPLancaster13 min
Jul 23, 2:52 PM EDTSpecial Weather StatementCTPTioga38 min
Jul 23, 3:22 PM EDTSevere Thunderstorm WarningCTPTioga38 min
Jul 23, 3:29 PM EDTSpecial Weather StatementCTPTioga46 min
Jul 23, 3:40 PM EDTSevere Thunderstorm WarningCTPPotter, Tioga80 min
Jul 23, 3:57 PM EDTSpecial Weather StatementCTPTioga33 min
Jul 23, 4:06 PM EDTAreal Flood AdvisoryCTPYork3 hr
Jul 23, 4:35 PM EDTAreal Flood AdvisoryCTPFranklin3 hr
Jul 23, 4:50 PM EDTFlash Flood WarningCTPYork4 hr
Jul 23, 4:55 PM EDTAreal Flood AdvisoryCTPAdams, York3 hr
Jul 23, 5:00 PM EDTSpecial Weather StatementCTPTioga30 min
Jul 23, 5:07 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan53 min
Jul 23, 5:17 PM EDTSpecial Weather StatementCTPLebanon28 min
Jul 23, 5:34 PM EDTSpecial Weather StatementCTPCumberland26 min
Jul 23, 5:36 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, York54 min
Jul 23, 6:05 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Lancaster, York3 hr
Jul 23, 6:36 PM EDTFlash Flood WarningCTPDauphin, Lebanon3 hr
Jul 23, 6:59 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland61 min
Jul 23, 7:08 PM EDTSpecial Weather StatementCTPDauphin37 min
Jul 23, 7:32 PM EDTAreal Flood AdvisoryCTPDauphin, Northumberland3 hr
Jul 23, 7:59 PM EDTFlash Flood WarningCTPDauphin, Northumberland3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.